Alert archive / Arizona / Flash Flood Watches in 2016

Flash Flood Watch 5, NWS Las Vegas, NV

September 21, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood watch at Sep 21, 2016, 1:17 PM MST for Mohave County, Arizona. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2016, 1:17 PM MST (20:17 UTC)
Expired
Sep 22, 2016, 7:40 PM MST
In force
30 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WGUS65 KVEF 212017
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
117 PM PDT WED SEP 21 2016

.RESIDUAL MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION PAINE
COMBINED WITH AN APPROACHING STORM SYSTEM WILL LEAD TO THE POTENTIAL
FOR STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL IN NORTHWEST
ARIZONA.

AZZ001-221000-
/O.NEW.KVEF.FF.A.0005.160921T2017Z-160923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-
117 PM MST WED SEP 21 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING FOR NORTHERN
MOHAVE COUNTY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST ARIZONA... 
  INCLUDING THE FOLLOWING AREA...NORTHWEST PLATEAU. 

* THROUGH 11 PM THURSDAY.

* NUMEROUS RAIN SHOWERS WILL PERSIST THIS EVENING BEFORE BRIEFLY
  TAPERING OFF LATE THIS AFTERNOON. THUNDERSTORMS ARE THEN EXPECTED
  TO DEVELOP LATE TONIGHT AND PERSIST THROUGH MUCH OF THE DAY
  THURSDAY. TRAINING THUNDERSTORMS WILL POSE THE POTENTIAL FOR RAPID
  FLASH FLOODING.

* RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD 
  AFFECT AREA ROADWAYS AND LOW-LYING AREAS. SOME ROADS MAY 
  BECOME IMPASSABLE OR DAMAGED BY FLOOD WATERS. RAPID RISES IN 
  LOCAL WASHES AND DRAINAGES ARE LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY BECOME FAVORABLE
FOR FLOODING OF WASHES...STREAMS AND OTHER DRAINAGE AREAS IN THE
WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD CLOSELY
MONITOR WEATHER FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD
WARNING IS ISSUED.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS FOR UPDATES ON THIS FLASH FLOOD THREAT OR BY VISITING US
ONLINE AT

WEATHER.GOV/LASVEGAS

&&

$$
3 follow-up statements
577 
WGUS65 KVEF 220953
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 AM PDT THU SEP 22 2016

.RESIDUAL MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION PAINE
COMBINED WITH AN APPROACHING STORM SYSTEM WILL LEAD TO THE
POTENTIAL FOR STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL IN
NORTHWEST ARIZONA.

AZZ001-221800-
/O.CON.KVEF.FF.A.0005.000000T0000Z-160923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-
253 AM MST THU SEP 22 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST ARIZONA...INCLUDING THE FOLLOWING 
  AREA...NORTHWEST PLATEAU. 

* THROUGH THIS EVENING.

* SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE MUCH OF
  THE DAY TODAY. SO FAR...WIDESPREAD TOTALS OF ONE HALF TO ONE INCH
  OF RAIN HAVE OCCURRED IN THE PAST 24 HOURS. STRONGER STORMS ARE
  EXPECTED TO DEVELOP LATER THIS AFTERNOON WITH RAINFALL RATES
  EXCEEDING TWO INCHES PER HOUR WITH THE STRONGEST CELLS. COMBINED
  WITH PREVIOUS RAINFALL AND THE POTENTIAL FOR TRAINING STORMS...THE
  THREAT FOR FLASH FLOODING REMAINS HIGH TODAY.

* RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD AFFECT 
  AREA ROADWAYS AND LOW-LYING AREAS. SOME ROADS MAY BECOME 
  IMPASSABLE OR DAMAGED BY FLOOD WATERS. RAPID RISES IN LOCAL 
  WASHES AND DRAINAGES ARE LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY BECOME FAVORABLE
FOR FLOODING OF WASHES...STREAMS AND OTHER DRAINAGE AREAS IN THE
WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD CLOSELY
MONITOR WEATHER FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD
WARNING IS ISSUED.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS FOR UPDATES ON THIS FLASH FLOOD THREAT OR BY VISITING US
ONLINE AT

WEATHER.GOV/LASVEGAS

&&

$$

CMS
234 
WGUS65 KVEF 221738
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
1038 AM PDT THU SEP 22 2016

.RESIDUAL MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION PAINE
COMBINED WITH AN APPROACHING STORM SYSTEM WILL LEAD TO THE
POTENTIAL FOR STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL IN
NORTHWEST ARIZONA.

AZZ001-230600-
/O.CON.KVEF.FF.A.0005.000000T0000Z-160923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-
1038 AM MST THU SEP 22 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST ARIZONA...INCLUDING THE FOLLOWING 
  AREA...NORTHWEST PLATEAU. 

* THROUGH THIS EVENING.

* STRONGER STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
  WITH RAINFALL RATES EXCEEDING TWO INCHES PER HOUR WITH THE
  STRONGEST CELLS. ADDITIONALLY...THE ENVIRONMENT IS FAVORABLE FOR
  TRAINING STORMS THAT WILL BRING REPEATED ROUNDS OF HEAVY RAIN.
  RAINFALL IN THE PAST 24 HOURS HAS EXCEEDED ONE INCH IN A LARGE
  PORTION OF NORTHERN MOHAVE COUNTY. THIS COMBINATION OF FACTORS
  SUGGESTS THE THREAT FOR FLASH FLOODING REMAINS HIGH THROUGH THIS
  EVENING.

* RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD AFFECT 
  AREA ROADWAYS AND LOW-LYING AREAS. SOME ROADS MAY BECOME 
  IMPASSABLE OR DAMAGED BY FLOOD WATERS. RAPID RISES IN LOCAL 
  WASHES AND DRAINAGES ARE LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY BECOME FAVORABLE
FOR FLOODING OF WASHES...STREAMS AND OTHER DRAINAGE AREAS IN THE
WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD CLOSELY
MONITOR WEATHER FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD
WARNING IS ISSUED.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS FOR UPDATES ON THIS FLASH FLOOD THREAT OR BY VISITING US
ONLINE AT

WEATHER.GOV/LASVEGAS

&&

$$

CMS
834 
WGUS65 KVEF 230240
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
740 PM PDT THU SEP 22 2016

AZZ001-230345-
/O.CAN.KVEF.FF.A.0005.000000T0000Z-160923T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-
740 PM MST THU SEP 22 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST ARIZONA HAS BEEN
CANCELLED. THE LINE OF SHOWERS AND THUNDERSTORMS THAT HAD BEEN
IMPACTING PARTS OF NORTHERN AND CENTRAL MOHAVE COUNTY HAS WEAKENED
OR MOVED EAST OUT OF THE COUNTY. THE THREAT FOR HEAVY RAIN HAS ENDED
SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Sep 21, 8:45 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 21, 8:45 AM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
845 AM PDT WED SEP 21 2016

.SYNOPSIS...Weather will remain cool and unsettled through the end
of the week as remnant tropical moisture interacts with a trough
pushing in from the west. The trough will bring increasing winds and
and drier air which will aid in dangerous fire conditions for some
areas along with the possibility of strong thunderstorms in northwest
Arizona and eastern Nevada. Temperatures will remain cool through
the weekend before inching back to near normal early next week.
&&

.UPDATE...Made some adjustments to the grids this morning to
increase the PoPs across northern Mohave county where persistent
rain continues this morning. Best chances for showers will again be
across areas south of I-15 today though chances will increase across
our Northwestern zones this afternoon as a trough begins to approach
the region.

-Outler-

&&

SHORT TERM...Through Friday night.

At 4 am, showers continue to stream up from the south moving across
western San Bernardino, far southern Clark and central and northern
Mohave counties. Radar return intensity and rain gauges suggest
mainly light and occasional brief moderate rain.

The latest HRRR forecasts spotty shower activity today tied
primarily to the mountains. The NAM and GFS forecast better coverage
with the best chances in Mohave County. Abundant moisture remains in
place through the day and models forecast weak instability for a
better shot at embedded thunderstorms this afternoon. The trough
advances into central California and western Nevada tonight with a
cold front pushing into the northwestern regions of the CWA. A
period of stronger winds are forecast across the Sierra with some
potential for winds to reach the lower western slopes of the Owens
Valley. Issued a Wind Advisory for these areas beginning late this
afternoon and continuing through noon Thursday. The front continues
to move south through the area on Thursday creating strong southwest
to west winds ahead of it and gusty north winds behind it. Wind
Advisories were also issued for portions of southeast California,
southern Nevada and northwest Arizona beginning at noon Thursday.

The cold front will push moisture to the east as it advances through
the area Thursday with showers and storms limited to mainly the
eastern portions of the forecast area. There is some concern for
training storms and the potential for flash flooding in Mohave
County Thursday prior to the decrease in moisture. Model forecasted
instability is not overly impressive so will let the day crew take a
look at it. The trough moves agonizingly slow and it not forecast
to be east of the area until late Friday. However, dry air is
solidly in place and no precipitation is expected on Friday. Breezy
north to northeast winds and cooler temperatures are expected. High
temperatures Friday will be 10-15 degrees below normal with a chilly
morning low Friday around 10 degrees below normal.

.LONG TERM...Saturday through Tuesday. Forecast confidence is above
average for Saturday and Sunday as what little spread the models
show would be of little impact on our sensible weather, then
confidence quickly deteriorates Monday and Tuesday as spread
increases and also begins to focus in and around our area. For
Saturday and Sunday, the low pressure system which affected the area
in the short term will have moved away to the east, with Pacific
high pressure nearing the coast. This puts our area in northerly
flow aloft with very dry air in place. The main foci for this period
will be gusty northerly winds down the Colorado River Valley and a
substantial warming trend area wide. For Monday and Tuesday, as the
low and its associated trough roll east across the Plains, a
significant number of model perturbations break a piece of energy
out of the base of the trough over Texas, and then retrograde it
west as a closed low around the southern periphery of the Pacific
high. A smaller number of these perturbations /including the
operational GFS20/ ingest tropical moisture into this closed low and
pull it into our area late in the week. This is a long way off, and
would be an unusual pattern evolution to say the least. Will keep an
eye on Thursday and Friday as they move into the seven-day forecast
period.
&&

.FIRE WEATHER...Strong winds and low humidity will combine forces
to create a period of critical fire weather conditions Thursday
afternoon. Fuels remain very dry especially north of I-40 which will
see little benefit from the remnant moisture of tropical depression
Paine. Red Flag Warnings are in effect for the San Bernardino County
deserts, much of the lower elevations of Clark County, the lower
Colorado River valley and Lake Mead NRA. Improving conditions are
expected friday as the winds relax.
&&

.AVIATION...For McCarran...Winds will be light and diurnally driven
this morning then stronger SW winds kick in by late this afternoon.
A slight chance of storms tomorrow afternoon/evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Primarily S/SE winds this morning increasing in the
afternoon. An increasing chance of storms by this afternoon. Strong
winds will develop over the Sierra tonight and possibly into the
lower western slopes of the Owens Valley. Westerly winds could reach
as far as KBIH with gusts up to 20 kts possible tonight.
&&

.SPOTTER INFORMATION STATEMENT...Shower and thunderstorm chances
continue through Thursday. Strong winds are also expected in much of
the area Thursday afternoon and evening. Spotter activation may be
required Wednesday afternoon through Thursday. &&

Short Term/Aviation/Fire Weather...Salmen
Long Term...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:54 AM MSTWind AdvisoryVEFMohave47 hr
Sep 21, 3:04 AM MSTRed Flag WarningVEFMohave41 hr

Nearby

Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.